The unnerving tale of a man’s skin shifting shades to a black-ish gray hue has taken over the internet. His wife, Emily Monk, posted a TikTok of the experience. In January 2021, the 34-year-old man began taking fluoxetine, also known as Prozac, to help address his anxiety and depression. In March 2021, his skin began to change pigment in all the places it sees the sun.
After a few weeks, he discontinued the medication. He didn’t feel it was working and Monk noticed the shift in color. She says the doctors informed them the hyperpigmentation is most likely from the medication, although they don’t know why. Monk says specialists have found this occurrence “baffling.” We talked to one of our expert dermatologists to get to the bottom of this side effect.
Can your skin change color as a result of taking Prozac?
“It can happen, but it’s rare,” says Davie, FL dermatologist Marianna Blyumin-Karasik, MD. She notes that there are multiple medications in the selective serotonin reuptake inhibitor (SSRI) class that list hyperpigmentation as a possible side effect. “This is a diffuse skin discoloration of dark brown, gray to black color spectrum,” she explains. Dr. Blyumin-Karasik points out that it’s most common when skin is often exposed to the sun.
What other medications could change the color of your skin?
Unfortunately, SSRIs aren’t the only medication that can have this side effect. According to Dr. Blyumin-Karasik, chemotherapy drugs, minocycline antibiotics and anti-malarial drugs could also have this effect. Additionally, she says medical conditions, such as Addison’s Disease, hyperthyroidism and zinc deficiency, can also result in a pigmentary disorder.
How can some medications turn your skin a different color?
“Sometimes a medication can cause a generalized or patterned (whirl like or blotchy darker) because it increases the activity of melanin stimulating factors in the skin,” says Dr. Blyumin-Karasik. “Melanin is a chromophore, aka color molecule in our skin surface. As the production of melanin is induced by certain medications or medical conditions, the skin starts turning darker in color.” Dr. Blyumin-Karasik points to a 2019 study that shows fluoxetine can boost melanin. The study even notes that it could potentially treat hypopigmentation disorders.
Can this hyperpigmentation be reversed?
“There is no predictability for how long it takes for this darkening condition to reverse and return to its original color after the reaction takes place,” says Dr. Blyumin-Karasik. She notes that sometimes laser treatments can be effective in reversing this effect.
Is there any way to prevent hyperpigmentation from SSRIs?
Unfortunately, there is no way to fully prevent a photosensitive pigmentation reaction, says Dr. Blyumin-Karasik. She advises being vigilant for signs of this side effect if you’re on new medication. “Also, be aware that if you are taking medication which makes you more sensitive to the sun, it’s important to avoid sun exposure and use all the sun protective tools available.” She recommends seeking shade, sun protective clothing and sunscreen.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you